Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

July 13, 2017Kiowa County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 13, 2017, 3:16 PM CDT for Kiowa County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 3:16 PM CDT (20:16 UTC)
Expired
Jul 13, 2017, 3:45 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS83 KDDC 132016
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
316 PM CDT THU JUL 13 2017
 
KSZ080-132045-
Kiowa KS-
316 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 345 PM
CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Mullinville, or 9 miles west of Greensburg. This storm was
nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greensburg, Mullinville and The Joy Elevator. 

LAT...LON 3745 9922 3744 9955 3771 9954 3771 9925
TIME...MOT...LOC 2015Z 259DEG 0KT 3757 9946 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:46 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 13, 1:46 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
146 PM CDT Thu Jul 13 2017

...updated discussion...

.SHORT TERM...(This evening through Friday)
Issued at 136 PM CDT Thu Jul 13 2017

Short term concern is convective potential. Currently, there is a front
bisecting across the CWFA. Differential heating along this boundary
should lead to a few storms developing along it late this afternoon
and evening. The best chances of precip will (of course) be along the
front, which, in this case, is across the central zones. For severe,
instability is moderate, but shear is weak. A lower mixed atmosphere
suggests with the main threat will be 50-60 mph outflows. The storms
will not be moving that fast, so heavy rain under any storms will could
be possible with isolated amounts around an inch or so. Some hail is
also possible. Otherwise, the storms will weaken and moving east through
the evening. Lows from the mid 60s NW to low 70s SE are expected.

.LONG TERM...(Friday night through Thursday)
Issued at 136 PM CDT Thu Jul 13 2017

More tomorrow, a cooler airmass will advect in from the NE. Tomorrow
is shaping to be fairly pleasant and cooler than it has been with widespread
80s. A few 90s will be possible along the lower elevations near the
Oklahoma border. For storm chances, there is still some uncertainty
and have broadbrushed the area with slight to chance pops. The best
baroclinic zone is expected along and SW of Dodge City.

Storms will be possible once again on Saturday. Driving mesoscale details
are unclear at this time, so keep updated with the latest forecast.
The fb pops look fine for now. Highs will hover around 90F for the
beginning of the weekend.

Beyond this, the ridge starts to build and the precip chances will lower.
Hotter conditions will prevail for the rest of the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CDT Thu Jul 13 2017

A weak frontal boundary will be the main focus for convective
development later this afternoon in western Kansas. The storms are
expected to be isolated in nature but could be close enough to
affect all 4 airports from 21Z-03Z. Afterwards lowered ceilings
should stick around for most of Friday morning and start to break
up near 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  69  87  68 /  40  60  20  20
GCK  85  66  86  66 /  50  60  20  30
EHA  88  63  90  66 /  30  40  20  20
LBL  92  66  89  68 /  20  30  20  20
HYS  84  66  86  66 /  50  60  20  10
P28  98  72  92  70 /  10  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...Tatro
Hazardous weather outlook, Jul 13, 3:38 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
338 AM CDT Thu Jul 13 2017

KSZ030-031-043>046-061>066-074>081-084>090-140845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
338 AM CDT Thu Jul 13 2017 /238 AM MDT Thu Jul 13 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered strong to marginally severe thunderstorms
will be possible late this afternoon and evening. Any developing storm
will be capable of producing up to quarter size hail and gusty winds
up to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong to marginally thunderstorms will be possible late each day
through the weekend, capable of producing up to quarter size hail
and gusty winds up to 60 mph.

Hotter temperatures are likely by the early to middle part of next
week with highs expected to reach around the century mark.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jul 13, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
316 PM CDT THU JUL 13 2017

KSZ080-132045-
Kiowa KS-
316 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 345 PM
CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Mullinville, or 9 miles west of Greensburg. This storm was
nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greensburg, Mullinville and The Joy Elevator.

LAT...LON 3745 9922 3744 9955 3771 9954 3771 9925
TIME...MOT...LOC 2015Z 259DEG 0KT 3757 9946

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:04 PM CDTSpecial Weather StatementDDCTrego41 min
Jul 12, 7:12 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton48 min
Jul 12, 7:23 PM CDTSpecial Weather StatementDDCLane37 min
Jul 12, 7:26 PM CDTSpecial Weather StatementDDCLane34 min
Jul 12, 7:38 PM CDTSpecial Weather StatementDDCHamilton52 min
Jul 12, 7:47 PM CDTSpecial Weather StatementDDCScott58 min
Jul 12, 7:55 PM CDTSpecial Weather StatementDDCLane50 min
Jul 12, 8:40 PM CDTSpecial Weather StatementDDCScott35 min
Jul 13, 3:39 PM CDTSpecial Weather StatementDDCKiowa51 min
Jul 13, 3:54 PM CDTSpecial Weather StatementDDCKiowa66 min
Jul 13, 4:14 PM CDTSpecial Weather StatementDDCSeward46 min
Jul 13, 4:44 PM CDTSpecial Weather StatementDDCSeward61 min
Jul 13, 4:58 PM CDTSpecial Weather StatementDDCEdwards, Pratt62 min
Jul 13, 4:59 PM CDTSpecial Weather StatementDDCMeade46 min
Jul 13, 5:31 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford44 min
Jul 13, 6:06 PM CDTSpecial Weather StatementDDCStafford54 min
Jul 13, 6:20 PM CDTSpecial Weather StatementDDCMorton40 min
Jul 13, 6:59 PM CDTSpecial Weather StatementDDCMorton31 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.